Hail, Weld
- When
- May 26, 2:52 PM MST
- Where
- Weld County, 0.87 mi NW of Ft Lupton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.090, -104.810
Severe thunderstorms broke out across parts of Adams, Arapahoe, Denver, Lincoln, Morgan and Weld counties during the late afternoon and early evening. In Weld County, very large hail from 1 1/2 to 3 inches in diameter was reported along with wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms broke out across parts of Adams, Arapahoe, Denver, Lincoln, Morgan and Weld counties during the late afternoon and early evening. In Weld County, very large hail from 1 1/2 to 3 inches in diameter was reported along with wind gusts to 60 mph. Elsewhere, the hail size ranged from 3/4 to 1 1/4 inches in diameter. A total of five tornadoes touched down in open country with no damage reported. At Denver International Airport, up to 3 inches of hail accumulated on runway surfaces. Consequently, dozens of flights were either delayed or cancelled so runways could be cleared and airplanes inspected for hail damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 26, 1:59 PM MST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 259 PM MDT Sun May 26 2019 .SHORT TERM...(This evening through Monday) Issued at 300 PM MDT Sun May 26 2019 Main concern this afternoon/evening and again for Monday afternoon revolves around the continuing severe weather threat for portions of the plains of northeast Colorado. On the large scale, there is a strong low pressure area which is deepening southward across California today, while a leading wave across eastern Arizona will rapidly rotate northeastward this evening into northeast Colorado. This will aid in large scale moderate lift and also noted on the layered QG products. Currently, there is a boundary moving northward across northeast Douglas and Elbert counties which will be the focus for storms this afternoon. The flow behind the boundary is southerly, as the moisture is mixing out with dewpoints dropping into the 30s. This boundary expected to stall somewhere over Denver with the focus for storms along and north of the boundary. Special 18z sounding still shows substantial inversion at 770mb. Still should be able to warm sufficiently to break the cap and resultant CAPE values near 2500j/kg if we can hold dewpoints in the lower 50s. Expect thunderstorms to develop after 3 pm towards the Front Rage. For tonight, high resolution models seem to focus ongoing convection from Denver northward to the Wyoming border and aligning with the remaining higher low level moisture. Storms should be about done by midnight as the Arizona wave pushes northward out of Colorado and weak subsidence moves in behind it. The strong low pressure system now over California will move into Eastern Utah with an associated 110kt jet streak shifting over the Front Range Monday afternoon. This configuration will focus the majority of the convection over the mountains, foothills and adjacent plains. No winter hilites in the Monday day period as moisture doesn't get deep enough until after 00z Tuesday and temperatures are still quite warm. Across the northeast plains, could again see a few severe storms along the northern Front Range urban corridor and adjacent plains given improving shear profile during the afternoon. Further east and south of Denver, there will be drier southerly flow in place. .LONG TERM...(Monday night through Sunday) Issued at 300 PM MDT Sun May 26 2019 The upper low will move into western Colorado Monday night with the jet remaining stretched across the eastern Colorado plains. This will allow showers and some storms to continue over the mountains, and push most convective activity over the plains north into Nebraska and Wyoming, but then the surface low will push east over the northeastern state corner for a cold front and wraparound moisture to bring showers back south into the plains. Some colder air aloft moving overhead may allow for a thunderstorm or two to occur as well. Snow levels will start around 10000 feet early Monday evening, then lower to around 7500-8000 feet by sunrise Tuesday morning. Over the mountains, 2 to 6 inches of snow will fall over the higher elevations. This may allow some snow to mix in with rain over the higher elevations of the Cheyenne Ridge and Palmer Divide. Not expecting much accumulation if any. The upper low will pass overhead Tuesday with a cool showery day expected. Snow levels will raise to around 8500 feet, with moisture continuing into the mountains where another 2 to 8 inches will fall through the day. May need to end up issuing a highlight for at least zone 31 and 33, possibly starting as early as Monday evening, but model discrepancies and uncertainty of how much will accumulate and stick due to the high late May sun gives low confidence this far out. It will warm up and dry out slightly Wednesday through the upper low will remain nearly stationary over Nebraska. Should be stable across the plains, but the mountains will continue to have showers as moisture still pushes in from the north. A shortwave upper ridge will then move over the area Thursday and Friday for a better warm up with most shower and storm activity staying over the mountains. Then a near-stationary upper trough over the Great Basin will begin to push east toward the area for the weekend to spread the convective activity over the plains as well, with temperatures staying around average. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 300 PM MDT Sun May 26 2019 Slowly northward moving boundary will bring gusty southerly winds to apa/den between 21-22z and potential for thunderstorms to develop along that boundary as it shifts northward. Could see storms linger well into the evening with support from upper level disturbance over the desert southwest. The strongest storms could support large hail and damaging winds up to 60 mph. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Entrekin LONG TERM...Kriederman AVIATION...Entrekin
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MDT Sun May 26 2019 COZ030>051-271700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MDT Sun May 26 2019 ...Severe thunderstorms possible this afternoon and evening across the northeast plains of Colorado... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to form over urban corridor and northeastern plains of Colorado after 1 pm this afternoon and continue through the evening. Some storms could be severe with large hail up to 2 inches in diameter, damaging winds and even a brief tornado. The best chance for the strongest storms will along and east of a line from Akron to Punkin Center. Over the higher mountains and higher terrain, the main threat with thunderstorms will be brief heavy rain, small hail and gusty winds to 45 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Pacific storm system will bring showers and few thunderstorms Monday afternoon and evening, mostly over the mountains and northern plains, before a cold front pushes south over the area, dropping snow levels from around 10,000 feet down to around 8000 feet by Tuesday morning. Accumulating snow is expected over the mountains, with 2 to 8 inches expected through Tuesday night, though elevations above 12000 feet could see a foot or more, especially over the northern mountains. Over the plains, showery and cool weather is expected for Tuesday. Drier weather moves in for Wednesday. There will be a slight chance for afternoon and evening thunderstorms Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 1 pm this afternoon.
The Denver radar (KFTG), 41 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
11 hail, 5 tornado, 1 thunderstorm wind. Local standard time, as filed.
A tornado touched down briefly in an open field. No damage was reported.
A tornado touched down briefly in an open field. No damage was reported.
A tornado touched down briefly in an open field. No damage was reported.
A tornado touched down briefly in an open field. No damage was reported.
Denver Tower reported that 3 inches of hail had accumulated on airport operating surfaces, which caused flight delays.
A tornado touched down in an open field. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815865, 815866, 815867, 815868, 815869, 815884, 815870, 815878, 815880, 815871, 815872, 815881, 815882, 815875, 815883, 815876, 815877.